Alert archive / Minnesota / Flash Flood Watches in 2019
Flash Flood Watch 6, NWS Twin Cities, MN
NWS Twin Cities, MN issued this flash flood watch at Sep 30, 2019, 3:04 PM CDT for Faribault County, Freeborn County, Steele County, Minnesota. It took effect at Oct 1, 2019, 7:00 AM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 30, 2019, 3:04 PM CDT (20:04 UTC)
- In effect from
- Oct 1, 2019, 7:00 AM CDT
- Expired
- Oct 1, 2019, 7:04 PM CDT
- In force
- 12 hr
- Issued by
- NWS Twin Cities, MN
- Flood severity
- None
Counties Faribault County, MN, Freeborn County, MN, Steele County, MN
The radar
The Minneapolis radar (KMPX), 118 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 361 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 514 m²/s²
- 0-3 km storm-relative helicity
- 512 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
175 WGUS63 KMPX 302004 CCA FFAMPX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch...CORRECTED National Weather Service Twin Cities/Chanhassen MN 304 PM CDT Mon Sep 30 2019 ...HEAVY RAINFALL POSSIBLE TUESDAY AND TUESDAY NIGHT IN FAR SOUTHERN MINNESOTA... .A heavy rainfall pattern is developing for Tuesday across far southern MN where a long duration rainfall event could produce 2 to 3 inches of widespread rain in the watch area, with locally higher amounts possible. MNZ085-092-093-010415- /O.NEW.KMPX.FF.A.0006.191001T1200Z-191002T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Steele-Faribault-Freeborn- Including the cities of Owatonna, Blue Earth, and Albert Lea 304 PM CDT Mon Sep 30 2019 ...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING... The National Weather Service in Twin Cities/Chanhassen has issued a * Flash Flood Watch for a portion of south central Minnesota, including the following areas, Faribault, Freeborn, and Steele. * From Tuesday morning through Wednesday morning * Rainfall of 2 to 3 inches, with localized higher amounts are possible in the watch area. * Low water crossings may become impeded, especially on secondary roads. Smaller streams may have rapid rises. Water may pond on roads and in fields. Urban areas may see significant ponding of water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
4 follow-up statements
112 WGUS63 KMPX 010413 FFAMPX Flood Watch National Weather Service Twin Cities/Chanhassen MN 1113 PM CDT Mon Sep 30 2019 ...HEAVY RAINFALL POSSIBLE TUESDAY AND TUESDAY NIGHT IN FAR SOUTHERN MINNESOTA... .A heavy rainfall pattern is developing for Tuesday across far southern MN where a long duration rainfall event could produce 2 to 3 inches of widespread rain in the watch area, with locally higher amounts possible. MNZ085-092-093-011700- /O.CON.KMPX.FF.A.0006.191001T1200Z-191002T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Steele-Faribault-Freeborn- Including the cities of Owatonna, Blue Earth, and Albert Lea 1113 PM CDT Mon Sep 30 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 AM CDT TUESDAY THROUGH WEDNESDAY MORNING... The Flash Flood Watch continues for * A portion of south central Minnesota, including the following areas, Faribault, Freeborn, and Steele. * From 7 AM CDT Tuesday through Wednesday morning * Rainfall of 2 to 3 inches, with localized higher amounts are possible in the watch area. * Low water crossings may become impeded, especially on secondary roads. Smaller streams may have rapid rises. Water may pond on roads and in fields. Urban areas may see significant ponding of water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
053 WGUS63 KMPX 011104 FFAMPX Flood Watch National Weather Service Twin Cities/Chanhassen MN 604 AM CDT Tue Oct 1 2019 ...HEAVY RAINFALL POSSIBLE TODAY AND TONIGHT IN FAR SOUTHERN MINNESOTA... .A heavy rainfall pattern is developing for today across far southern MN, where a long duration rainfall event could produce 1 to 3 inches of widespread rain in the watch area. MNZ085-092-093-011915- /O.CON.KMPX.FF.A.0006.191001T1200Z-191002T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Steele-Faribault-Freeborn- Including the cities of Owatonna, Blue Earth, and Albert Lea 604 AM CDT Tue Oct 1 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING... The Flash Flood Watch continues for * A portion of south central Minnesota, including the following areas, Faribault, Freeborn, and Steele. * Through Wednesday morning * Rainfall of 1 to 3 inches, with localized higher amounts possible in the watch area. * Low water crossings may become impeded, especially on secondary roads. Smaller streams may have rapid rises. Water may pond on roads and in fields. Urban areas may see significant ponding of water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
676 WGUS63 KMPX 011925 FFAMPX Flood Watch National Weather Service Twin Cities/Chanhassen MN 225 PM CDT Tue Oct 1 2019 ...HEAVY RAINFALL CONTINUES IN FAR SOUTHERN MINNESOTA... .Rainfall continues across southern Minnesota this afternoon, with another 1 to 2 inches of rainfall possible before the rain ends tonight. This is in addition to the 2 to 3 inches of rainfall that has already fallen in the last 24 hours. With soils already cc=lose to saturated across the area, and creeks and streams running high, this additional rainfall may lead to areas of flash flooding. MNZ085-092-093-020730- /O.CON.KMPX.FF.A.0006.000000T0000Z-191002T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Steele-Faribault-Freeborn- Including the cities of Owatonna, Blue Earth, and Albert Lea 225 PM CDT Tue Oct 1 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING... The Flash Flood Watch continues for * A portion of south central Minnesota, including the following areas, Faribault, Freeborn, and Steele. * Through Wednesday morning * Additional rainfall of 1 to 2 inches through tonight. * Low water crossings may become impeded, especially on secondary roads. Smaller streams may have rapid rises. Water may pond on roads and in fields. Urban areas may see significant ponding of water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
088 WGUS63 KMPX 020004 FFAMPX Flood Watch National Weather Service Twin Cities/Chanhassen MN 704 PM CDT Tue Oct 1 2019 MNZ085-092-093-020115- /O.CAN.KMPX.FF.A.0006.000000T0000Z-191002T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Steele-Faribault-Freeborn- Including the cities of Owatonna, Blue Earth, and Albert Lea 704 PM CDT Tue Oct 1 2019 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of south central Minnesota has been cancelled. The heavy rain threat for the rest of the night has shifted south into Iowa over to southern Wisconsin, therefore, the flash flood watch was cancelled for Steele, Faribault, and Freeborn counties. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood watch went out at Sep 30, 12:56 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Sep 30, 12:56 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1256 PM CDT Mon Sep 30 2019 .UPDATE... Issued at 1239 PM CDT Mon Sep 30 2019 Updated for the 18Z aviation discussion below. && .SHORT TERM...(Today through Tuesday) Issued at 350 AM CDT Mon Sep 30 2019 Busy short term with good surge of warm air today, passage of cold front tonight into Tuesday with return of colder air. Some severe threat today along the cold front later this afternoon/evening but should transition to heavy rain late. Temperatures already warming into the lower 70s in southwest MN. This warm air surge should make across the entire CWA today, with near record highs possible in the south. Expecting at least mid is not some upper 80s possible before the cold front moves east. HIRES models lift morning scattered convection over the northern CWA north through about 15z or so. Then they do indicate at least some widely scattered convection developing along the front this afternoon. This does have at least conditional severe threat with it. Will need to monitor trends into the afternoon. The front sags southeast and should drop into northern IA by 12z Tuesday. Strong moisture convergence along the boundary, and PW's around 1.8 inches forecast from the NAEFS ensemble. This remains 3-4 standard deviations above normal. With convection tonight and into Tuesday night, there will be a flash flood risk. Question remains where the greatest threat will set up. Overall, feel the GFS QPF location isn't too bad. Best focus into far southeast MN and northern IA tuesday/Tuesday night. May clip or far southern area, mainly along the I-90 corridor. After collaboration with ARX, have deferred any flash flood watch for the day shift for now. Believe heavy rain focus should remain in the far southeast into Tuesday night, but with decrease thunder threat as much colder/stable air moves into the region. This should shut off any heavy rain by late Tuesday night. Tuesdays temepratures tumble back to the 50s and lower 60s, some 20 to 25 degree temperature swing in 24 hours. .LONG TERM...(Tuesday night through Sunday) Issued at 350 AM CDT Mon Sep 30 2019 The threat for heavy rainfall continues into the start of the long term period. There is high certainty that moisture and forcing will be plentiful, with dynamics supplied by the entrance region of the upper jet. The lingering uncertainty revolves around the position of the front, which will be the key factor in where the heavy rainfall axis sets up. At this point, we are expected to lie on the northern edge of this anticipated threat area, with southern Minnesota the most at risk (Interstate 90 corridor). Showers and thunderstorms will continue on Wednesday as the upper trough pivots over the Upper Midwest. This activity would likely be more transient with additional precipitation amounts unlikely to have too much of an added impact. High pressure makes an appearance on Thursday into Friday, and brings a brief respite to precipitation. Temperatures will reduce back down to about 5-10 degrees below normal, with highs in the 50s. Given anticipated light winds and mostly clear skies Thursday night into Friday morning, we could see areas of frost if forecast lows in the low/mid 30s hold. Late Friday into the weekend we experience a return to southwest flow on the southern fringes of an upper low tracking across Saskatchewan/Manitoba. Both ECMWF and GFS models prog the attendant front to pass across the forecast area on Saturday, bringing showers and thunderstorms. At this point the coverage of precipitation on Sunday looks to be much less, with just widely scattered showers in the lingering cyclonic flow of the trough. Weekend temperatures don't look to stray too far from early October normals, but will likely be 3-5 degrees below normal given cloud cover and slightly lower heights. At this point highs in the 55-60 degree range look the most probable, with lower 40s for lows. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1239 PM CDT Mon Sep 30 2019 Warm front slowly lifting through the area today, with the surface low along the western MN border, moving NNE with time. Winds have turned SSW south of the front, and gusts over 20 knots can be expected to continue through the afternoon. Along and north of the front, plenty of low stratus is in place along with easterly winds. Some cu developed south of the front but should be mainly VFR through the afternoon. As the low lifts into northern MN this evening, the cold front will move west to east across the local area, with a chance for thunderstorms to develop along the front from about 22-03Z this evening. Coverage remains a big question mark with this setup, so continued to opt for VCSH wording in the TAF as confidence is too low at this time to commit to VCTS. KMSP...Thunderstorms are possible late afternoon-evening, but confidence too low to include VCTS at this time due to coverage being uncertain. /OUTLOOK FOR KMSP/ Wed...VFR/MVFR. Chance -RA. Wind NE 5-10 kts. Thu...VFR. Wind NW 5-10 kts. Fri...VFR. Wind SSE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...SPD SHORT TERM...DWE LONG TERM...LS AVIATION...SPD
Hazardous weather outlook, Sep 30, 3:04 PM CDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 304 PM CDT Mon Sep 30 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 012015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 304 PM CDT Mon Sep 30 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Strong thunderstorms producing heavy rainfall are possible, with a slight risk of severe storms this afternoon and evening. Large hail, damaging winds, and a couple tornadoes are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Occasional thunderstorms will continue Tuesday into Tuesday evening. Heavy rainfall and attendant flooding will be possible, primarily across far southern Minnesota. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening.
In the hours before
Local storm report, Sep 30, 9:13 AM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
913 AM CDT MON SEP 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 AM HEAVY RAIN 3 NW VINELAND 46.21N 93.79W
09/30/2019 M3.52 INCH MILLE LACS MN PUBLIC
3 INCHES IN THE LAST FEW HOURS, 3.52 INCHES
TOTAL.
&&The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 9:41 PM CDT | Special Weather Statement | MPX | McLeod | 49 min |
| Sep 29, 11:21 PM CDT | Special Weather Statement | MPX | Anoka, Chisago | 84 min |
| Sep 30, 2:42 AM CDT | Special Weather Statement | MPX | Mille Lacs | 63 min |
| Sep 30, 5:27 AM CDT | Special Weather Statement | MPX | Benton, Morrison | 63 min |
| Sep 30, 6:36 AM CDT | Special Weather Statement | MPX | Chisago, Isanti, Kanabec | 54 min |
| Sep 30, 6:53 PM CDT | Special Weather Statement | MPX | Anoka, Carver, Hennepin | 52 min |
Nearby
Flash Flood Watches in Minnesota, 2019Every flash flood watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.